A significant percentage of patients with juvenile idiopathic arthritis (JIA) who maintain clinically inactive disease (CID) for at least 6 months experience relapse after etanercept withdrawal, according to results published in the Journal of Rheumatology.

The results indicated that male sex, presence of antinuclear antibody, and elevated C-reactive protein levels at baseline are associated with an increased risk for flare.

The study included patients with oligo-JIA (oJIA) and rheumatoid factor-negative polyarticular JIA (pJIA) who received a first course of etanercept for at least 18 months, maintained CID for at least 6 months during treatment, and were followed for 12 months after etanercept withdrawal (n=110). The researchers collected demographic and clinical features at onset, baseline initiation of etanercept, and at the time of disease flare.


Continue Reading

After etanercept withdrawal, 60% of patients (n=66) had an arthritis flare, 7 of whom flared with concurrent anterior uveitis. The median time to flare was 4.3 months, and there were no evident differences in participants with oJIA compared with participants with pJIA.

The number and type of joints involved at baseline and characteristics of etanercept treatment were not associated with flare. Male sex (P =.034), antinuclear antibody positivity (P =.047), and higher values of C-reactive protein (P =.012) were significantly associated with flare.

Related Articles

“Large studies in a multi-center setting aimed at investigating multidimensional indicators are needed, possibly including clinical variables, blood biomarkers of residual inflammation, and imaging studies,” the researchers wrote.

follow @RheumAdvisor

Reference

Aquilani A, Marafon DP, Marasco E, et al. Predictors of flare following etanercept withdrawal in patients with rheumatoid factor-negative juvenile idiopathic arthritis who reached remission while taking medication [published online May 1, 2018].  J Rheumatol. doi:10.3899/jrheum.170794